Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jul 25, 1996, 12:52 PM EDT for Caswell County, North Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1996, 12:52 PM EDT (16:52 UTC)
- Expired
- Jul 25, 1996, 1:20 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Caswell County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 12:54 PM EDT | Tornado F1 | Milton, NC | |
| Jul 25, 1:08 PM EDT | Thunderstorm Wind | Semora, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 251654 TORRNK NCC033-251720- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1252 PM EDT THU JUL 25 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 120 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NORTH CAROLINA ...NORTHEASTERN CASWELL COUNTY AT 1252 PM EDT...A DEVELOPING TORNADO WAS INDICATED BY BLACKSBURG DOPPLER RADAR 11 MILES EAST SOUTHEAST OF DANVILLE OR 1 MILE SOUTH SOUTHWEST OF MILTON MOVING EAST AT 17 MPH. THE TORNADO WILL BE IN THE VICINITY OF... MILTON AROUND 1258 PM EDT SEMORA AROUND 108 PM EDT IF YOU ARE IN THE PATH OF THE TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE..SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVEFR YOUR BODY. AVOID WINDOWS. GILLEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 25, 9:48 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 25, 9:48 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 948 AM EDT THU JUL 25 1996 RECS...1ST PERIOD ONLY CRW...THANKS FOR THE COORD CALL. WBC... I THINK MAYBE WE SHOULD BREAK OUT THE 43>47..58 & 59 FOR LIKELY POPS & ADD HEAVY DOWNPOURS. WITH CLOUD COVER ALONG THE BLUE RIDGE AND INTO THE ALLEGHANY HIGHLANDS...HIGH TEMPS THERE SHOULD BE LOWERED SOME. RDU... I THINK WE NEED LIKELY POPS TDY FOR THE NW PIED ZONES...& ADD HEAVY DOWNPOURS TO THE WORDING. DISC... AN AREA OF RW/CLOUDS IS WORKING ITS WAY NNEWD ACROSS NW N.C. ..SW VA AND SW WV. BELIEVE THESE CLOUDS WILL KEEP THE NRN MTNS...ALL OF SW VA FROM AT LEAST NEW RIVER VLY WWD...SE WV AND THE ALLEGHANY HIGHLANDS FROM GETTING MUCH HTG TODAY. ANY MORE RW/TSTMS FOR THESE AREAS OTHER THAN RW- THIS MORN WILL HAVE TO BE WITH THE FRONT...WHICH WOULD BE MORE TOWARD LATE AFT/EVE. PIEDMONT OF N.C. & MAYBE EXTENDING NEWD INTO THE VA PIEDMONT IS A DIFFERENT STORY. 12Z GSO SOUNDING IS TROPICAL & QUITE UNSTABLE. ALSO FAIR AMOUNT OF LOW LEVEL DIRECTIONAL SHEAR. VSB SATELLITE INDS THAT AREA WILL GET SOME SUN. WITH TEMPS INTO THE UPPER 80S..CAP WOULD BE BROKEN. SHORT WV OVER N MS/SW TN WILL ALSO PROB BRING SOME LIFT INTO THE AREA LATE THIS AFT/THIS EVE. WITH THE OLD E-W BOUNDARY DOWN THAT WAY...WE COULD BE LOOKING NOT ONLY AT THE POSS OF SVR..BUT ALSO VERY HEAVY RAINFALL. DON/T FEEL THERE IS A NEED FOR FFA WITH FFG SO HIGH..BUT WILL HAVE TO BE WATCHED. ANYWAY...RW/TSTMS LOOK PRETTY LIKELY FOR THIS AREA BY LATE AFT & THIS EVE. TEMPS MAY NEED TO BE ADJUSTED WHERE MORE CLOUD COVER IS EXPECTED IN VA/WV AREAS. JJ
In the hours before
Special weather statement, Jul 25, 12:02 PM EDT, 50 minutes before
NCZ005-006-VAZ044>047-058-059-252100- SEVERE THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT THU JUL 25 1996 ...SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON IN THE PIEDMONTS OF VIRGINIA AND NORTH CAROLINA... AT NOON...SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE NORTH CAROLINA PIEDMONT AND MOVING NORTHEASTWARD INTO VIRGINIA. AN UNSTABLE AND EXTREMELY MOIST AIRMASS IS IN PLACE ACROSS THE AREA. A FEW OF THESE STORMS MAY PRODUCE SEVERE WEATHER THROUGH ABOUT 200 PM...WITH DAMAGING WINDS THE GREATEST THREAT. ANOTHER THREAT TODAY IS THE POTENTIAL FOR LOCALIZED FLOODING FROM HEAVY DOWNPOURS. THIS THREAT WILL EXTEND INTO THE EVENING HOURS. HOWEVER...SINCE CREEKS ARE RUNNING LOW AND THE GROUND IS DRY...THE THREAT OF FLASH FLOODING IS LOW AT THIS TIME. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 49 min |
| Jul 25, 6:18 PM EDT | Tornado Warning | RNK | Rockingham | 32 min |
| Jul 25, 7:00 PM EDT | Tornado Warning | RNK | Caswell | 45 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.